Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 199, NWS Blacksburg, VA

July 27, 1995Alexander County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 1995, 8:20 PM EDT for Alexander County, North Carolina. It was in force for 40 min.

The area

The counties it named.

The facts

Issued
Jul 27, 1995, 8:20 PM EDT (00:20 UTC)
Expired
Jul 27, 1995, 9:00 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Alexander County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2612 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2612 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSO 280011
SVRGSO
NCC003-280100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENSBORO NC
806 PM EDT THU JUL 27 1995
 
THE NATIONAL WEATHER SERVICE IN GREENSBORO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST NORTH CAROLINA
 
   ...NORTHERN ALEXANDER COUNTY
 
AT 805 PM WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM
LOCATED ABOUT 3 MILES EAST OF TAYLORSVILLE IN ALEXANDER COUNTY.
THESE STORMS ARE COVERING MOST OF THE NORTHERN HALF OF ALEXANDER
COUNTY. THE STORMS MOVEMENT IS TO THE NORTH AT 15 TO 20 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
STAY TUNED TO YOUR LOCAL TV...RADIO AND NOAA WEATHER RADIO FOR
FURTHER STATEMENTS OR WARNINGS. REPORT DAMAGE TO LOCAL OFFICIALS
FOR RELAY TO THE NATIONAL WEATHER SERVICE.
 
RNEW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:02 PM EDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jul 27, 2:02 PM EDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT THU JUL 27 1995

DISCUSSION...
NUMEROUS SHOWERS/TSTMS POPPING UP OVR THE MTNS...WIDELY SCTD EAST OF
RIDGE.

NEXT 48 HRS TO BE OVERALL CLOUDIER AND WETTER THAN NORMAL...AND NOT
AS WARM. BACK BUILDING UPPER RIDGE OVR THE ATLANTIC IS CAUSING MOST
S/W ENERGY WEST OF APPS TO SHEAR OUT TO THE NE. HOWEVER IT LKS LIKE
THERE'LL BE PLENTY OF PIECES TO MAKE IT INTO THE CWA THRU
SAT...ESPECIALLY OVR THE MTNS.

MEANWHILE ALL 3 MDLS AGREE ON DEVELOPING A BAND OF >70% MEAN RH UP
THE APP CHAIN AS WE GET SQUEEZED BETWEEN THE 2 UPR RIDGES...THTE
RIDGE BASICALLY SITS OVER SW VA THRU THE PD. GRIDDS DOESNT SHOW ANY
Q-FORCING THRU 48 HRS BUT DOES SHOW A PERSISTENT AXIS OF MOISTR CONV
OVER THE MTNS FM NE TN UP INTO NRN WV. BASED ON THE ABOVE FEEL
DAYTIME POPS SHUD RANGE FM 60-40 WEST-EAST AND MAYBE 40-30 W-E AT
NIGHT...UNDER CLOUDY/MOSTLY CLOUDY SKIES.

WILL NOT ARGUE W/ FWC TEMPS. LKS LIKE MOISTR MAY GET STRETCHED A LTL
THIN ON SAT ALLOWG MORE SUN AND WARMER READGS.

DONT THNK WE WL SEE MUCH IN THE WAY OF SEVERE TSTMS THRU SAT WITH
CLOUDS KEEPING THE HEAT DOWN AND LOW AND MID LVL FLOW FAIRLY WEAK.
WUD BE CONCERNED ABtOUT SLOW MOVING CELLS AND SOME LOCALIZED
FLOODING. PRECPTBL H20 HANGS AROUND 1.8-2.0".

JDS

In the hours before

Special weather statement, Jul 27, 2:40 PM EDT, 5 hours 40 minutes before
WVZ042>045-271945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 PM EDT THU JUL 27 1995

...STRONG THUNDERSTORMS DEVELOPING ALONG THE WEST VIRGINIA AND
   VIRGINIA BORDER...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR
DETECTS SCATTERED THUNDERSTORMS ACROSS EASTERN TAZEWELL COUNTY
VIRGINIA, JUST WEST OF BLUEFIELD. THIS STORM IS MOVING NORTH AT
20 MPH AND WILL CROSS INTO EXTREME WESTERN MERCER COUNTY WEST
VIRGINIA BY 245 PM. OTHER STRONG STORMS WERE LOCATED IN
CENTRAL MONROE COUNTY WEST VIRGINIA, NEAR UNION AND IN NORTHERN
CRAIG COUNTY VIRGINIA, JUST EAST OF PAINTBANK.

THUNDERSTORMS THIS AFTERNOON COULD CONTAIN VERY HEAVY RAIN, STRONG
AND GUSTY WINDS, AND HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL TV OR RADIO STATION FOR
POSSIBLE WARNINGS THIS AFTERNOON.

DOC/JFS
Special weather statement, Jul 27, 2:41 PM EDT, 5 hours 39 minutes before
WVZ042>045-271945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 PM EDT THU JUL 27 1995

...STRONG THUNDERSTORMS DEVELOPING ALONG THE WEST VIRGINIA AND
   VIRGINIA BORDER...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR
DETECTS SCATTERED THUNDERSTORMS ACROSS EASTERN TAZEWELL COUNTY
VIRGINIA, JUST WEST OF BLUEFIELD. THIS STORM IS MOVING NORTH AT
20 MPH AND WILL CROSS INTO EXTREME WESTERN MERCER COUNTY WEST
VIRGINIA BY 245 PM. OTHER STRONG STORMS WERE LOCATED IN
CENTRAL MONROE COUNTY WEST VIRGINIA, NEAR UNION AND IN NORTHERN
CRAIG COUNTY VIRGINIA, JUST EAST OF PAINTBANK.

THUNDERSTORMS THIS AFTERNOON COULD CONTAIN VERY HEAVY RAIN, STRONG
AND GUSTY WINDS, AND HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL TV OR RADIO STATION FOR
POSSIBLE WARNINGS THIS AFTERNOON.

DOC/JFS
Local storm report, Jul 27, 3:40 PM EDT, 4 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT THU JUL 27 1995

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

325 PM     8 N. OF WHITE SULPHUR SPR WV   1 INCH HAIL
7/27/95    GREENBRIER

DAK
Local storm report, Jul 27, 3:43 PM EDT, 4 hours 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT THU JUL 27 1995

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

325 PM     8 N. OF WHITE SULPHUR SPR WV   1 INCH HAIL
7/27/95    GREENBRIER

DAK
Special weather statement, Jul 27, 6:56 PM EDT, 1 hour 24 minutes before
NCZ003>006-VAZ044-058-059-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT THU JUL 27 1995

...THUNDERSTORMS WERE HEADED FOR DANVILLE VIRGINIA EARLY THIS
   EVENING...

AT 656 PM...SHOWERS AND THUNDERSTORMS STRETCHED FROM SOUTHERN
HALIFAX COUNTY VIRGINIA...SOUTHWEST TO NEAR PELHAM IN NORTHERN
CASWELL COUNTY NORTH CAROLINA AND WEST INTO ROCKINGHAM COUNTY. THE
STRONGEST STORM AT 656 PM WAS JUST SOUTHWEST OF DANVILLE VIRGINIA.

THIS STORM WILL CROSS THE CITY OF DANVILLE BY 720 PM. LOOK FOR VERY
HEAVY RAIN...DANGEROUS LIGHTNING...GUSTY WINDS AND
POSSIBLY SMALL HAIL.

MORE SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHERN ROCKINGHAM
AND STOKES COUNTIES IN NORTH CAROLINA BETWEEN 715 PM TO 800 PM
THIS EVENING.

KANE
Special weather statement, Jul 27, 6:57 PM EDT, 1 hour 23 minutes before
NCZ003>006-VAZ044-058-059-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT THU JUL 27 1995

...THUNDERSTORMS WERE HEADED FOR DANVILLE VIRGINIA EARLY THIS
   EVENING...

AT 656 PM...SHOWERS AND THUNDERSTORMS STRETCHED FROM SOUTHERN
HALIFAX COUNTY VIRGINIA...SOUTHWEST TO NEAR PELHAM IN NORTHERN
CASWELL COUNTY NORTH CAROLINA AND WEST INTO ROCKINGHAM COUNTY. THE
STRONGEST STORM AT 656 PM WAS JUST SOUTHWEST OF DANVILLE VIRGINIA.

THIS STORM WILL CROSS THE CITY OF DANVILLE BY 720 PM. LOOK FOR VERY
HEAVY RAIN...DANGEROUS LIGHTNING...GUSTY WINDS AND
POSSIBLY SMALL HAIL.

MORE SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHERN ROCKINGHAM
AND STOKES COUNTIES IN NORTH CAROLINA BETWEEN 715 PM TO 800 PM
THIS EVENING.

KANE

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.